When you are admitted to hospital because you are ill it can be a very worrying time for you and your family.

You want to be treated for your illness or have your operation, recover and leave healed and well. Sometime though, this doesn’t happen and you contract a superbug such as Clostridium Difficile (known as C- diff or C-difficile).

C-difficile normally happens after being given antibiotics and it is for this very reason that you will come across it more often whilst in hospital.

We do understand how upset, angry and worried you are if you do contract C-difficile whilst in hospital. We can help you and give you advice to understand if you are able to make a claim for medical negligence.

What is C-difficile?
C-difficile is a bacteria that lives in your gut. It is quite a common bacteria and about 3 people in 100 have this bacteria present in their stomach.

C-difficile is an extremely hardy bacteria. It can tolerate very high temperatures and survive on surfaces, bedding and clothes for months and sometimes even years. It is during this time it gets ingested. This is how people end up with C-difficile in their stomach.

C-difficile normally causes no problems as it is kept under control by all the other harmless bacteria that live in your stomach. However, when you take a course of antibiotics, they will wipe out all of the other friendly bacteria in your gut. C-difficile is resistant to many forms of antibiotics and without all of the other friendly bacteria to keep it under control, C-difficile multiplies massively and this is when symptoms and problems occur.

Symptoms and problems caused by C-difficile
Many people who suffer from C-difficile will suffer from a short bout of diarrhoea and nothing more serious than that. However, C-difficile can have some other, more serious symptoms such as:. 

• Chronic diarrhoea
• Stomach cramps
• Nausea
• Temperature (fever)
• Ulcerative Colitis (inflammation of the colon)
• Rupture of the colon

Mild symptoms of C-difficile can stop within days or they could continue for a few weeks. Obviously inflammation of the colon, blood in the stools and the potential rupture of the colon are extremely serious and should be treated immediately.

Who can get C-difficile?
Anyone who takes a course of antibiotics can get C-difficile, but it is much more common in older people. Generally the longer the course of antibiotics is, the more likely you are to get C-difficile.

Diagnosis and Treatment
The only way to test for C-difficile is by a stool sample. If you are in hospital and have been given a course of antibiotics and have symptoms of diarrhoea, C-difficile infection should be considered.

If you are diagnosed as having C-difficile, your course of antibiotics will be stopped. Depending on how serious your symptoms are you may need to take another course of antibiotics that does kill C-difficile to get the infection under control. Surgery in very serious cases of colitis may be necessary.

How can we help?
Our experienced medical negligence team are on hand to discuss your situation in detail and help you to decide if you would like to make a claim for medical negligence.

We can help you to understand the process around making a claim and explain your legal position in a clear and uncomplicated way.

We will talk to you about the options available to fund your claim (including no win, no fee) before you decide if you would like us to act for you. You will be under no obligation to take the matter any further if you don't want to.


Contact our team to discuss your potential claim by email or call 0117 929 0451


Team members

arrowarrow-leftburgerLarge M Inc BD Logo - transparentchevroncloseUntitled-2iconmonstr-facebook-6 (1)tick